Overdose Prevention

Alcoholism and addiction are diseases that can potentially kill. Overdose is one of the many inevitable effects of drug use and drinking. It can happen to anyone who has been using drugs and alcohol and when it does the result could be death. This is the reality. Too many people are lost to overdoses every day that are suffering from addiction or alcoholism. And the addict or alcoholic isn’t the only one affected. 

Unfortunately it has been found that friends or relatives of victims are standing around helplessly, unprepared as their loved one turns blue, stops breathing and starts to fade away in front of them. Each year the number of accidental drug overdoses continues to rise in Massachusetts. 

In 2009, 627 people were documented to have passed away from opiate related deaths. 

There is a very promising overdose prevention program in place that is not only educating on prevention, is attempting to get a life-saving overdose-reversal drug named Naloxone, or Narcan, readily available for those who are loved ones of addicts.   

What exactly is this wonder drug?  Naloxone, or Narcan, is a drug that can reverse an opiate overdose.  Narcan works by blocking opiate receptors to the brain.  Narcan is active for about 30 to 90 minutes in the body so it is possible depending on the person’s metabolism, how quickly things are processed in their body, how much of the drug they induced and how well their liver processes things that they could overdoses again.  This is why it is very important to call for help along with administering the Narcan.

Since Narcan blocks opioids from acting in the brain, there is a possibility that withdraw symptoms will occur in someone with a habit.  Narcan is not a drug that can be abused.  It has been made purely to help save lives.  No kind of high can be felt for someone for a period of time because the opioid receptors have been blocked by the drug.  Someone cannot overdose on Narcan and Narcan has no potential for abuse.

It is important to get educated on how to administer Narcan, as well as CPR when dealing with loved ones with addiction problems.

Some Helpful Links